Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 13, 2017, 5:07 PM CDT for Lac qui Parle County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2017, 5:07 PM CDT (22:07 UTC)
- Expired
- Jun 13, 2017, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
County Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 900 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
969
WWUS83 KMPX 132207
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
507 PM CDT TUE JUN 13 2017
MNZ054-056-132245-
Chippewa-Lac Qui Parle-
507 PM CDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES...
At 506 PM CDT, a strong thunderstorm was located near Boyd, or 14
miles southwest of Montevideo, moving north at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Dawson around 515 PM CDT.
Watson around 535 PM CDT.
This includes the following highways...
U.S. Highway 212 between mile markers 19 and 32.
U.S. Highway 59 near mile marker 107.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4510 9605 4508 9566 4489 9582 4489 9585
4486 9584 4481 9589 4480 9607 4481 9608
TIME...MOT...LOC 2206Z 196DEG 24KT 4486 9598
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 13, 3:27 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 13, 3:27 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 327 PM CDT Tue Jun 13 2017 .SHORT TERM...(This evening through Wednesday) Issued at 302 PM CDT Tue Jun 13 2017 Potentially very active short term is in store, with severe weather possible this evening/tonight, followed by what could be our fourth day in a row of severe weather Wednesday. We'll start with this afternoon. First, when looking at forecast shear/instability parameters along with forecast soundings for today, the first reaction we have been hearing around the office is wow. The type of environment forecast to be over MN today is something that we only see maybe a couple of times a decade up here. 3000-5000 j/kg of MLCAPE, 40-50 kts of deep shear, h85 jet increasing to between 40 and 50 kts, and effective storm relative helicity north of the warm front forecast to get up between 300 and 600 m2/s2. That warm front shows up well on the 0.5 degree reflectivity from MPX just into the far southern Twin Cities metro area and by most accounts, it is forecast to get up to or a little north of I-94. So that leads to the next question of what's a miss to keep us from having a major severe weather outbreak? There are three problems. First, there is strong subsidence in the wake of the this mornings MCS as evidence by the rapidly clearing skies and wake low across northern MN and rising h5 heights across the entire area. Second, we have a very warm EML overhead, with a pronounced warm nose and capping inversion noted on forecast soundings at h7, with temps at this level around 14C. This warm air around h7 also shows up well on 7.34 micron GOES-16 low level water vapor imagery, with very warm values coming up out of the central plains. The other problem deals with the orientation of our shear and horizontal vorticity vectors, which is pretty much parallel to predicted storm motion. The shear vectors parallel to storm motion diminishes the tornado threat, as this favors rapid upscale growth to linear systems, while discrete cells end up ingesting primarily cross-wise as opposed to stream-wise vorticity. SPC did nudge their 10% tornado probability east toward St. Cloud, which was likely in response to the HRRR this morning, which had been developing discrete cells this afternoon ahead of the warm front in west central MN. However, since 17z, the HRRR has abandoned that idea and instead has joined the rest of the CAMS in saying the capping wins out today, with the MPX area awaiting the arrival of a line of thunderstorms out of Dakotas, that will form in response to falling heights and a weakening cap associated with a short wave currently working out of southeast Wyoming. For tonight, current expectations is that the greatest severe threat will reside across the northern half of the MPX coverage area, with storm coverage across the southern half of the area more questionable. Moisture transport on the RAP at h85 shows the low level jet splitting as it work across MN, with one enhanced area going up across northeast MN and another area coming up out of KS into central IA. The 18z HRRR follows this forcing pretty close taking one MCS northeast across western MN toward Lake Superior, with it's south end swinging through the Twin Cities, while a second MCS moves into southern IA associated with the southern LLJ enhancement. Of course, we aren't done with this tonight as the cold front will be slow to move east. There is still uncertainty with if/when/where storms develop Wednesday, but we have seen a slowing in the cold front in the models, most pronounced with the GFS. This slowing explains the western shift in the day 2 convective outlook. CAMs and deterministic models are all over the board with how convection evolves tomorrow. The problem is upper forcing is more in question with the front Wednesday. The main upper low will be up west of the Winnipeg lakes, with a subtle short wave being the main forcing for storms. The GFS is slowest with the wave, bringing it through our area during the afternoon, which allows storms to develop along the I-35 corridor. The ECMWF has this same wave pushing into northeast WI by the afternoon, with storms largely east of our area. The severe threat is definitely conditional, but severe parameters would support all modes of severe weather if we see convection, though once again, we would like see a quick transition to a more linear convective mode. .LONG TERM...(Wednesday night through Tuesday) Issued at 327 PM CDT Tue Jun 13 2017 Still some uncertainty on where the cold front will be located Wednesday evening but current consensus suggests it being oriented roughly along the MN/WI border, keeping thunderstorm chances constrained to west-central WI & far-southeast MN. MLCAPE values of 1500-2500 J/kg and deep shear values of 30-40 kts would certainly be supportive of some strong to severe thunderstorm segments & clusters across western WI, with damaging wind gusts and large hail the main threats. The cold front clears the area by Thursday morning with clearing & drying behind the front leading to a warm but pleasant day. Unsettled weather returns Friday & through the weekend as a 100 kt upper level jet & deepening trough over the western Great Lakes provides forcing for at least some scattered precip chances each day. Instability looks to be low each day as the warm front & greatest CAPE looks to set up further to the south over Iowa so strong/severe thunderstorms are not expected. The heaviest rainfall is expected Friday night into early Sunday morning where PW values potentially over 1.5" could result in locally heavy rainfall, primarily over southern MN. Decent rain chances will continue through the day Saturday into Sunday morning as the strong forcing aloft will continue to kick off scattered showers & thunderstorms, but we will be looking at on & off showers & thunderstorms vs an all day washout. The upper level trough moves east of the area by Sunday afternoon ushering in NW flow with drier weather & much cooler temperatures, though still close to normal. Models begin to diverge towards Tuesday with the Euro placing us in a drier pattern stuck between the broad trough off the east coast, & a developing ridge over the west. The GFS returns to zonal flow across the northern tier of the US & brings another strong upper level jet into the area, which would result in a more unsettled pattern for midweek. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 615 AM CDT Tue Jun 13 2017 Main issues will be gusty southeast wind and thunderstorms. A few storms will be scattered this morning across central MN into WI, then lift northward and/or diminish. More storms will develop late afternoon or evening in western MN and move eastward. Some storms could easily gust over 40 knots along with hail. For wind, the gradient increases this morning, first in western MN where gusts will be around 30 knots. The gradient does translate eastward, but not as intense as in western MN, so gusts there will be 20-30 knots. KMSP... Morning storms have been developing at 11Z on a wnw/ese line across MN into WI, with the line being very close to the airfield. These should move north and east of KMSP around 14z-15z. Next round will wait until late evening with incoming cold front. /OUTLOOK FOR KMSP/ Wed...VFR/MVFR with TSRA possible. Wind S-SW 5-10kt. Thu...VFR. Wind W 5-10kt. Fri...VFR. Chc MVFR/TSRA. Wind VRB05kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...ETA AVIATION...TDK
Hazardous weather outlook, Jun 13, 12:42 PM CDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1242 PM CDT Tue Jun 13 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 141745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1242 PM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms this afternoon through tonight generally west of Interstate 35 and a Slight Risk to the east into west central Wisconsin. A line of thunderstorms is expected to move into western Minnesota between 6pm and 8pm. Large hail and damaging winds will be possible with this line thunderstorms as it moves east across the area tonight. A tornado or two cannot be ruled out either, especially for areas along and north of a St. Cloud to Morris line in central Minnesota. Prior to the storms, peak heat indices between 95 and 100 degrees will be common across southern Minnesota this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a Slight Risk of severe thunderstorms again Wednesday, mainly along and east of Interstate 35 corridor. Large hail and damaging winds will be possible as scattered thunderstorms develop during the afternoon. Thunderstorm chances return Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Special weather statement, Jun 13, 5:07 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
507 PM CDT TUE JUN 13 2017
MNZ054-056-132245-
Chippewa-Lac Qui Parle-
507 PM CDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAC QUI PARLE AND
NORTHWESTERN CHIPPEWA COUNTIES...
At 506 PM CDT, a strong thunderstorm was located near Boyd, or 14
miles southwest of Montevideo, moving north at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Dawson around 515 PM CDT.
Watson around 535 PM CDT.
This includes the following highways...
U.S. Highway 212 between mile markers 19 and 32.
U.S. Highway 59 near mile marker 107.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4510 9605 4508 9566 4489 9582 4489 9585
4486 9584 4481 9589 4480 9607 4481 9608
TIME...MOT...LOC 2206Z 196DEG 24KT 4486 9598
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 6:51 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 24 min |
| Jun 13, 7:15 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 60 min |
| Jun 13, 8:15 AM CDT | Special Weather Statement | MPX | Douglas, Pope | 60 min |
| Jun 13, 8:51 AM CDT | Special Weather Statement | MPX | Todd | 24 min |
| Jun 13, 9:20 AM CDT | Special Weather Statement | MPX | Morrison | 25 min |
| Jun 13, 10:19 AM CDT | Special Weather Statement | MPX | Stearns | 86 min |
| Jun 13, 5:16 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle, Swift | 44 min |
| Jun 13, 5:45 PM CDT | Tornado Warning | MPX | Chippewa, Swift | 45 min |
| Jun 13, 6:18 PM CDT | Tornado Warning | MPX | Pope, Stevens, Swift | 57 min |
| Jun 13, 6:52 PM CDT | Tornado Warning | MPX | Stevens | 38 min |
| Jun 13, 6:59 PM CDT | Tornado Warning | MPX | Douglas, Pope, Stevens | 32 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.